North Carolina, 2011

Flooding and Hail in North Carolina, June 29, 2011

June 29, 2011 · NWS ILM · 15 events in 2 counties and zones

Pulse severe thunderstorms quickly developed along the seabreeze during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Pulse severe thunderstorms quickly developed along the seabreeze during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 2:07 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 29, 2:07 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT WED JUN 29 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS THE EASTERN
CAROLINAS TODAY EXITING OFF SHORE OVERNIGHT. HIGH PRESSURE
RIDGING IN FROM THE NORTH WILL PROVIDE SLIGHT RELIEF FROM THE HEAT
AND HUMIDITY THURSDAY AND FRIDAY. BERMUDA HIGH PRESSURE WILL
BECOME REESTABLISHED OVER THE HOLIDAY WEEKEND AND INTO EARLY NEXT
WEEK RETURNING THE REGION TO HOT AND DRY CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 300 PM WEDNESDAY...CURRENT WEAK CONVECTION IS EXITING THE NEW
HANOVER COAST THIS AFTERNOON. CLOUD COVER HAS HELD BACK SOME OF
THE CONVECTION BUT A CUMULUS FIELD WAS OBSERVED IN THE AREAS OF
LESS CLOUD COVER. CURRENTLY RADAR IS SHOWING SOME DEVELOPMENT OVER
INLAND BRUNSWICK AND EXTREME WESTERN COLUMBUS. THE FRONTAL
BOUNDARY IS NOW SEEN NEAR A RDU AND CAE LINE AND THIS FRONT IS
EXPECTED TO SLOWLY SHIFT EASTWARD AND SOUTHWARD OVERNIGHT.

UPSTAIRS THE MODELS ARE SHOWING DRYING TO CONTINUE AND THE DEEP MOISTURE
WILL BE OFF THE COAST BY 06 UTC. THUS THE CHANCES FOR PRECIPITATION
WILL BE WANING BEFORE THIS TIME.

WITH FRONTAL BOUNDARY SHIFTING SOUTH WINDS WILL BECOME LIGHT
OVERNIGHT AND A NORTHERLY SHIFT IN THE WINDS WILL TAKE PLACE
TOWARDS MORNING. THIS WILL IMPACT COUNTIES SOUTH AND WEST OF THE
JUNIPER RD FIRE. AN AIR QUALITY ALERT HAS BEEN UPGRADED FOR ALL
THE SOUTHEAST NORTH CAROLINA EXCEPT FOR ROBESON COUNTY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 300 PM WEDNESDAY...PERIOD BEGINS WITH A COLD FRONT POSITIONED
JUST OFFSHORE AND HIGH PRESSURE BUILDING INTO THE AREA. THIS WILL
BRING IN COOLER AND DRIER AIR FOR THURSDAY WITH HIGHS RIGHT AROUND
90. SUBSIDENCE BEHIND THE FRONT COMBINED WITH PWATS DROPPING TO
RIGHT AROUND 1 INCH WILL INHIBIT CONVECTION THURSDAY. BY
FRIDAY...MOISTURE RETURN WILL BEGIN TO REDEVELOP AS EVIDENCED BY
INCREASING PWATS. GUIDANCE HINTING AT SOME PIEDMONT TROUGH/SEA
BREEZE ACTIVITY FRIDAY...AND PERSISTENT UPPER TROUGHING ALOFT WON/T
CAP ANYTHING. HOWEVER...STILL RELATIVELY DRIER AIR WILL ALLOW FOR
ONLY ISOLATED ACTIVITY AT BEST SO HAVE CARRIED SLIGHT CHANCE POP
FRIDAY AFTN. TEMPS FRIDAY WILL BEGIN TO WARM BACK UP...LOW 90S INLAND
AND UPPER 80S AT THE COAST. MINS BOTH NIGHTS WILL FALL BELOW CLIMO
FOR THE FIRST TIME IN A WHILE...UPPER 60S IN MOST LOCALES AWAY FROM
THE BEACH WITH A FEW MID 60S IN THE COOLEST SPOTS.

NE WINDS ON THURSDAY WILL PUSH SMOKE PLUMES FROM HOLLY SHELTER FIRE
AND BLADEN COUNTY FIRE SW BACK INTO THE ILM CWA. THIS HAS PROMPTED
THE ISSUANCE OF AN AIR QUALITY ALERT FOR ALL OF THE NC ZONES
EXCEPT ROBESON COUNTY. THIS WIND TRAJECTORY WILL LIKELY PRODUCE SOME
VISIBLE SMOKE ACROSS PENDER AND NEW HANOVER...WITH LESSER IMPACTS
ACROSS THE REMAINING NC COUNTIES. MUCH OF THE AREA WILL EXPERIENCE
THE SMELL OF SMOKE ON THURSDAY...LESS SO ON FRIDAY AS WINDS BEGIN TO
TURN BACK TO THE SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...THERE HAS BEEN CONSIDERABLE DISAGREEMENT IN
THE VARIOUS LONG-RANGE MODELS OVER THE PAST 24 HOURS WITH REGARDS TO
THE POTENTIAL DEVELOPMENT OF A CUT-OFF (OR NEARLY SO) UPPER LOW NEAR
THE NC/VA COAST THIS WEEKEND. LAST NIGHT'S 00Z ECMWF WAS THE MOST
AGGRESSIVE IN DEVELOPING THIS FEATURE WHICH WOULD HAVE DRAMATIC
CONSEQUENCES FOR TEMPERATURE FORECASTS. THE 06 & 12Z GFS SHOWS THE
SAME FEATURE BUT KEEPS IT OUT NEAR 70 DEGREES W LONGITUDE...TOO FAR
EAST FOR ANY DIRECT CONSEQUENCES LOCALLY. OF MORE IMPORTANCE IS THE
STRENGTHENING OF THE SUBTROPICAL RIDGE AXIS JUST WEST OF THE
CAROLINAS. VIRTUALLY ALL THE MODELS SHOW THIS...WHICH SHOULD PROVIDE
TYPICAL SUMMERTIME HEAT TO THE AREA. MODELS EVEN SHOW A THERMAL LOW
DEVELOPING OVER THE SAVANNAH RIVER VALLEY NEXT WEEK DUE TO SUSTAINED
HIGH TEMPERATURES.

850 MB TEMPS AROUND +19C TO +20C SHOULD GIVE HIGHS IN THE 94-97
RANGE INLAND...WITH UPPER 80S ALONG THE BEACHES. MOISTURE WILL
RETURN FOR THE WEEKEND WITH DEWPOINTS EXPECTED TO REMAIN AROUND 70
EVEN DURING THE DAY BEGINNING SATURDAY...RISING INTO THE MID 70S BY
THE MIDDLE OF THE COMING WEEK. THIS COULD PRODUCE SOME HEAT
ADVISORIES INLAND WITH HEAT INDICES ECLIPSING 105 DEGREES.

PRECIP CHANCES APPEAR RATHER LOW SATURDAY AND SUNDAY DESPITE A
NORTHWEST FLOW ALOFT THAT MAY BRING SOME DECAYING MCS REMNANTS INTO
AT LEAST VIRGINIA AND POTENTIALLY NORTHERN NC. BY MONDAY OUR AIRMASS
SHOULD BECOME MODERATELY TO STRONGLY UNSTABLE EACH DAY WITH VERY
LITTLE CAPPING OBSERVED IN FORECAST SOUNDINGS OR ON 700/850 MB
TEMPERATURE PROGS. WE WILL SHOW 20 PERCENT CHANCES OF MAINLY DAYTIME
STORMS NEAR THE COAST EACH DAY...WITH 30 PERCENT CHANCES INLAND.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...MODERATE CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL
THROUGH THE VALID PERIOD...WITH THE EXCEPTION OF POSSIBLE
CONVECTIVE ACTIVITY INTO THE EARLY EVENING HOURS AND POTENTIAL FOG
DEVELOPMENT/SMOKE OVERNIGHT INTO THURSDAY MORNING.

AREAS OF MVFR CIGS CONTINUE TO LINGER AT KFLO/KLBT...WHICH /I/
EXPECT TO DISSIPATE WITHIN THE NEXT FEW HOURS. SCATTERED TSRA/SHRA
DEVELOPED EARLIER TODAY ALONG A BOUNDARY JUST ALONG THE
COAST...MAINLY NEAR KILM. WITH THE CONTINUED CHANCE OF CONVECTIVE
ACTIVITY...HAVE KEPT VCSH IN FCST AT ALL COASTAL SITES THROUGH THE
EVENING HOURS. OVERNIGHT...WINDS WILL BECOME LIGHT AND VARIABLE
BEHIND THE WEAK FROPA. IN ADDITION TO THIS...LLVL MOISTURE...AND
SMALL DEWPOINT DEPRESSIONS MAY ALLOW FOR PATCHY FOG.
ATTM...HAVE DECIDED TO INCLUDE MVFR VSBY RESTRICTIONS AT ALL SITES
DUE TO POTENTIAL DEVELOPMENT OVERNIGHT INTO EARLY MORNING. FOG WILL
LIFT BY THURSDAY MORNING...AND VFR CONDITIONS WILL THEN PREVAIL
THROUGH THE REMAINDER OF THE VALID PERIOD...THOUGH CANNOT RULE OUT
AN ISOLATED TSRA/SHRA THURSDAY AFTERNOON. AT KILM...IT SHOULD ALSO
BE NOTED THAT EARLY THURSDAY MORNING...SMOKE FROM THE WILDFIRE IN
PENDER COUNTY MAY INFILTRATE INTO THE AREA. FOR NOW HAVE INCLUDED IN
TAF...INTRODUCING A MVFR VSBY RESTRICTION WHICH MAY RESULT FROM THIS
SMOKE. WILL CONTINUE TO MONITOR AND UPDATE AS NEEDED.

WINDS THIS AFTERNOON WILL SHIFT AROUND TO THE SOUTH AT THE
COASTALS.  OVERNIGHT INTO THE MORNING HOURS...WIND WILL BECOME LIGHT
AND VARIABLE...BEFORE SHIFTING MORE NORTHWEST EARLY THURSDAY MORNING.

EXTENDED OUTLOOK...AFTERNOON ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THURSDAY. THEN EXPECT VFR TO PREVAIL THROUGH
THE REMAINDER OF THE PERIOD.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM WEDNESDAY... WINDS DROPPED A BIT THIS AFTERNOON AS THE
PRESSURE GRADIENT HAS WEAKENED BECAUSE OF THE APPROACHING FRONTAL
BOUNDARY. AS THE FRONT SHIFTS ACROSS THE WATERS A GRADUAL SHIFT OF
THE WINDS TO THE NORTHWEST IS EXPECTED BY DAY BREAK. WINDS WILL BE
LIGHT SO SEAS ARE EXPECTED TO BE AROUND 3 FEET.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...LIGHT WINDS AND WEAK SELY SWELL WILL CONTROL
THE WAVE BEHAVIOR THROUGH THE SHORT TERM. DECREASING PRESSURE
GRADIENT ON THURSDAY WILL ALLOW SEAS TO DECREASE THROUGH THE
AFTN...FROM 3-4 FT EARLY TO 2-3 FT LATE UNDER NE WINDS AROUND 10
KTS. EVEN LIGHTER WINDS FRIDAY WILL LEAD TO A WAVE SPECTRUM ALMOST
ENTIRELY CONTROLLED BY A SELY 2 FT AT 8 SEC SWELL CREATING 2-3 FT
SEAS ACROSS THE WATERS. WINDS FRIDAY WILL GRADUALLY VEER FROM NE TO
SE AT LESS THAN 10 KTS.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...THE BERMUDA HIGH WILL BE LOCATED PRETTY FAR
EAST OF THE CAROLINAS THIS WEEKEND...BUT A WESTWARD EXTENSION OF
THE HIGH NOSING INTO NORTHERN FLORIDA WILL HELP MAINTAIN A SOUTH-
SOUTHWESTERLY WIND OVER THE CAROLINA COASTAL WATERS. A DECAYING
STALLED FRONT OVER THE CENTRAL AND WESTERN CAROLINAS WILL ALSO
HELP IN THIS REGARD. EXPECT TYPICAL AFTERNOON/EARLY EVENING SURGES
IN WIND ASSOCIATED WITH THE SEABREEZE WHICH COULD PUSH GUSTS UP AS
HIGH AS 20 KNOTS FOR A FEW HOURS...ESPECIALLY ON SUNDAY AND MONDAY
AFTERNOONS WHEN IT APPEARS WINDS WILL BE STRONGEST. SEAS SHOULD
AVERAGE 2-3 FT THROUGH THE PERIOD...PRIMARILY IN SHORT-PERIOD WIND
WAVES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...DRH
SHORT TERM...JDW
LONG TERM...TRA
AVIATION...SGL/DRH
MARINE...ALL
Hazardous weather outlook, Jun 29, 1:59 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
259 PM EDT WED JUN 29 2011

NCZ105>110-301900-
INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
259 PM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN THE HOLLY
SHELTER GAME LAND.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE AIR QUALITY WILL BE UNHEALTHY ON THURSDAY DUE TO THE FIRE IN
THE HOLLY SHELTER GAME LAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ096-099-301900-
BLADEN-COLUMBUS-
259 PM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AIR QUALITY WILL BE UNHEALTHY DUE TO THE FIRE IN NORTHERN
BLADEN COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE AIR QUALITY WILL BE UNHEALTHY ON THURSDAY DUE TO THE FIRE IN
NORTHERN BLADEN COUNTY.

HEAT INDICES MAY APPROACH ADVISORY CRITERIA TOWARDS THE END OF THE
WEEKEND AND THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-SCZ017-023-024-032-033-039-301900-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
259 PM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES MAY APPROACH ADVISORY CRITERIA TOWARDS THE END OF THE
WEEKEND AND THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-301900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
259 PM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ053>056-301900-
INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
259 PM EDT WED JUN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Special weather statement, Jun 29, 1:38 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT WED JUN 29 2011

NCZ105-106-108-291900-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND PENDER-
238 PM EDT WED JUN 29 2011

...STRONG THUNDERSTORM PRODUCING HEAVY RAIN NEAR SCOTTS HILL AND THE
SOUTH END OF TOPSAIL BEACH...

AT 237 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SCOTTS
HILL...OR 11 MILES NORTHEAST OF WILMINGTON...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
45 MPH...VERY HEAVY RAINFALL...AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE HAMPSTEAD...OGDEN...
SCOTTS HILL...SURF CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3430 7770 3425 7775 3426 7780 3427 7780
      3431 7777 3432 7777 3434 7780 3438 7779
      3445 7752 3444 7751

TRA
Special weather statement, Jun 29, 2:00 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT WED JUN 29 2011

NCZ106-291930-
COASTAL PENDER-
300 PM EDT WED JUN 29 2011

...A STRONG THUNDERSTORM ON THE PENDER-ONSLOW COUNTY LINE NEAR HOLLY
RIDGE...

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLLY RIDGE
ON THE PENDER-ONSLOW COUNTY LINE. MOVEMENT WAS NEARLY STATIONARY.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. IN
ADDITION...TORRENTIAL RAINFALL COULD LEAD TO PONDING OF WATER ON
HIGHWAY 17 AND NEARBY ROADS NEAR THE COUNTY LINE.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE EDGECOMB AND SURF
CITY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

LAT...LON 3442 7754 3442 7755 3445 7761 3447 7757
      3447 7755 3447 7754 3445 7752

TRA

The radar

The Morehead City radar (KMHX), 73 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flood, 2 hail, 2 lightning. Local standard time, as filed.

Hail, Pender

When
June 29, 2:27 PM EST to 2:28 PM EST
Where
Pender County, 0.38 mi SSE of Surf City
Measured
0.75 in hail
Reported by
Public
Coordinates
34.425, -77.547

Hail to the size of pennies was reported.

Thunderstorm Wind, Pender

When
June 29, 2:39 PM EST to 2:40 PM EST
Where
Pender County, 0.42 mi SE of Surf City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.426, -77.544

A weather station at the Surf City Tourism and Information Center on Shore Drive measured a wind gust of 63 mph.

Thunderstorm Wind, New Hanover

When
June 29, 3:00 PM EST to 3:01 PM EST
Where
New Hanover County, 0.75 mi SSE of Harbor Is
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.210, -77.795

NOS station on Johnnie Mercer's Pier measured a wind gust to 58 mph.

Hail, New Hanover

When
June 29, 3:15 PM EST to 3:16 PM EST
Where
New Hanover County, 0.82 mi SSE of Harbor Is
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.209, -77.796

Hail to the size of golf balls was reported at Wings.

Thunderstorm Wind, New Hanover

When
June 29, 3:27 PM EST to 3:28 PM EST
Where
New Hanover County, 1.31 mi NNE of South Wilmington
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.186, -77.908

A tree was reported down across Henry H Watters Drive. The time was estimated based on radar data.

Thunderstorm Wind, New Hanover

When
June 29, 3:30 PM EST to 3:31 PM EST
Where
New Hanover County, 2.44 mi NW of South Wilmington
Measured
62 kt (71 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
34.197, -77.948

A wind gust to 71 mph was measured about 65 feet above the ground at the North Carolina State Port. A container crane was moved about 150 yards by the wind gust. Six box containers were blown off of their stacks. Two garage doors were also blown in. The damage was likely the result of a microburst.

Lightning, Pender

When
June 29, 3:46 PM EST
Where
Pender County, 4.03 mi SSE of Scotts Hill
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.282, -77.731

Lightning struck a home on 300 North Beach Road. Damage is unknown.

Lightning, New Hanover

When
June 29, 3:51 PM EST
Where
New Hanover County, 0.75 mi WSW of Seagate
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.216, -77.862

Lightning struck a home 236 Spruce Drive.

Thunderstorm Wind, New Hanover

When
June 29, 4:00 PM EST to 4:01 PM EST
Where
New Hanover County, 0.15 mi WSW of Airlee
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.219, -77.833

A tree was reported down near the intersection of Wrightsville Avenue and Oleander Drive. The time was estimated based on radar data.

Thunderstorm Wind, New Hanover

When
June 29, 4:09 PM EST to 4:10 PM EST
Where
New Hanover County, 0.8 mi S of Seagate
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.209, -77.853

A large tree was reported down near the 5600 block of Oleander Drive. The time was estimated based on radar data.

Thunderstorm Wind, New Hanover

When
June 29, 4:14 PM EST to 4:15 PM EST
Where
New Hanover County, 0.68 mi SSW of Seagate
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.211, -77.853

A tree was reported down along Park Avenue.

Flood, New Hanover

When
June 29, 4:30 PM EST to 6:00 PM EST
Where
New Hanover County, 0.82 mi SSE of Fernside to 1.02 mi SSE of Fernside
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.239, -77.875

Cars were trapped in flood waters on New Centre Drive and College Road. Roads were impassable.

Flood, New Hanover

When
June 29, 4:30 PM EST to 6:00 PM EST
Where
New Hanover County, 1.6 mi N of Airlee to 1.62 mi N of Airlee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.243, -77.829

Flooding was reported on Military Cutoff and Main Street.

Flood, New Hanover

When
June 29, 4:30 PM EST to 6:00 PM EST
Where
New Hanover County, 1.21 mi SE of New Bern Jct to 1.27 mi SE of New Bern Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.237, -77.905

Flooding was reported on the 200 block of Covil Avenue.

Flood, New Hanover

When
June 29, 4:30 PM EST to 6:00 PM EST
Where
New Hanover County, 0.6 mi SSW of East Wilmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.212, -77.884

A water rescue was made at the intersection of Treadwell and Pine Grove Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328836, 328842, 328868, 328849, 328854, 328862, 328991, 328993, 328866, 328869, 328870, 328984, 328986, 328988, 328990.